TCAs can have a direct or indirect effect at many sites. Cardiac effects are directly mediated by quinidine-like effects on sodium channels that slow phase 0 of depolarization and clinically manifest as widened QRS and QTc intervals; however, the most commonly encountered electrophysiological abnormality is sinus tachycardia. Norepinephrine reuptake inhibition leads to tachycardia and can cause hypertension, but upon depletion of norepinephrine stores, hypotension can occur. Blockade of the α1-receptor also contributes to hypotension by decreasing peripheral vasomotor tone. Also, antimuscarinic effects can cause an anticholinergic syndrome. This leads to decreased GI motility and may contribute to toxicity by prolonging absorption because of an increase in contact time with the intestinal mucosa.7
Selective Serotonin Reuptake Inhibitors
Unlike TCAs, SSRIs have minimal activity in the cholinergic and sympathetic systems, and little effect on sodium channels. In overdose, SSRIs can present with a nebulous constellation of symptoms due to serotoninergic excess.8 These symptoms involve the GI (nausea, vomiting, and diarrhea), cardiovascular (sinus tachycardia), and CNS (dizziness, blurry vision, mental status changes) systems. In addition, both citalopram and escitalopram have been associated with prolongation of the QTc interval.9–11
Venlafaxine, desvenlafaxine, and duloxetine are classified as serotonin–norepinephrine reuptake inhibitors (SNRIs), and can present with nonspecific symptoms including tachycardia, vomiting, dizziness, stupor, or seizures. Quinidine-like effects with QRS widening, similar to TCA toxicity, have been reported.
Bupropion, a norepinephrine–dopamine reuptake inhibitor (NDRI), is a unicyclic compound. In overdose, symptoms include tachycardia, hypertension, vomiting/diarrhea, agitation, and CNS depression. It can lower the seizure threshold, and intractable seizures are the most concerning complication.12,13 In addition, widened-QRS tachycardia can occur.
Trazodone is a serotonin agonist as well as an α1-antagonist. Overdoses tend to result in CNS depression (serotonin) and orthostatic hypotension (α-antagonism). Priapism has been reported rarely as a side effect.
Mirtazapine acts as an SSRI as well as an α2-blocker, which increases norepinephrine and serotonin levels in the synaptic cleft. It interferes with negative feedback on presynaptic dopaminergic and adrenergic neurons, and overdoses manifest with tachycardia and mental status changes.
The primary toxicities of neuroleptics include sedation and hypotension. Serious cardiac dysrhythmias, respiratory depression, and seizures occur rarely.14
Acute dystonia is an unpredictable side effect of neuroleptics, which occurs in approximately 10% of overdoses. It can also occur as an idiosyncratic reaction following a single therapeutic dose of a neuroleptic. Dystonic reactions are characterized by slurred speech, dysarthria, confusion, dysphagia, hypertonicity, tremors, and muscle restlessness. Other reactions or dyskinesias include oculogyric crisis (upward gaze), torticollis (neck twisting), facial grimacing, opisthotonos, and tortipelvic gait disturbances. Symptoms usually begin within the first 5 to 30 hours after ingestion. Dystonic reactions are relatively common in infants and adolescents.
Of the neuroleptics, prochlorperazine most often causes acute dystonia. In recent years, several new neuroleptic agents have become very popular, including clozapine, olanzapine, risperidone, quetiapine, ziprasidone, aripiprazole, and paliperidone. This group of agents produces a lower incidence of extrapyramidal side effects than previous agents because they are primarily serotoninergic. Table 119-3 lists these agents, as well as their trade names, and examples of reported toxicity in children.
TABLE 119-3Atypical Neuroleptic Agents ||Download (.pdf) TABLE 119-3 Atypical Neuroleptic Agents
During clinical trials, one case of an 18-mo-old child ingesting 15 mg of aripiprazole and 2 mg of Ativan was reported to be “uneventful.”
Case reports of as little as 50 mg in children, ranging in age from 21 mo to 4 y, have resulted in CNS depression, ataxia, and tachycardia. Death was reported in a 15-y-old following an intentional overdose of an unknown amount of clozapine.
Case reports of 10–100 mg ingestions in children have resulted in agitation, CNS depression, EPS, and hypersalivation. A 15-y-old required intubation following ingestion of 115 mg of olanzapine along with carbamazepine. In one report, onset of symptoms did not occur until 10 h postingestion.
A single case report of a 1300 mg ingestion in an 11-y-old resulted only in mental status changes.
Several published series and case reports of pediatric risperidone ingestions, in doses ranging from 1 to 110 mg, revealed somnolence, agitation, hypotension, tachycardia, and EPS to be the most common symptoms of overdose.
During premarketing trials, there were 10 accidental or intentional poisonings, with the highest dose reported as 3240 mg. That patient only experienced mild sedation, slurred speech, and transient hypertension.
Following an acute overdose, mild CNS depression is common, usually occurring within 1 to 2 hours of the ingestion. Children are more susceptible to sedative effects than adults. In the overdose setting, respiratory depression can occur but rarely requires aggressive airway management. Phenothiazines tend to lower a patient's seizure threshold; however, the actual incidence of seizures in acute overdose is low.
Like tricyclic antidepressants, neuroleptic poisoning can result in orthostatic hypotension and cardiac dysrhythmias, particularly with the piperidine and aliphatic phenothiazines. Sinus tachycardia is the most common dysrhythmia, but QT interval prolongation can sometimes be noted on electrocardiogram. Other clinical effects in the acute overdose setting include pupillary miosis, which in one study was observed in 72% of children with high-grade coma following ingestion of a phenothiazine. Because of the anticholinergic properties of the neuroleptics, the patient may also exhibit decreased GI motility, urinary retention, hyperthermia, and dry or flushed skin. Mydriasis may occur; however, miosis is common because of α-adrenergic blockade.
Hypothermia can occur but is rarely clinically significant. Therapeutic phenothiazine use has been associated with sleep apnea and sudden death in infants.
The existing pharmacovigilance data reports indicate these medications are relatively safe when taken in overdose, particularly when coingestants are not involved.15 They generally have a safer therapeutic and overdose profile than first-generation antipsychotic medications, but many adverse and toxic effects still need to be considered in therapeutic monitoring and overdose management.16,17 Toxicologic exposures and fatalities associated with atypical antipsychotics continue to increase in the United Sates and the toxicologic potential of these agents in children may be underestimated.18
Overdose of all atypical agents may cause sedation and sinus tachycardia. They may also cause miosis and hypotension. Through interference with the delayed-rectifier potassium channel in the cardiac conduction system, large ingestions may cause QTc prolongation that tends to be short-lived and resolves as toxicity improves.18–21 Clozapine deserves special discussion because it has two clinically significant toxicities. It can cause significant hypersalivation due to muscarinic stimulation, and it can precipitate clinically significant agranulocytosis during chronic therapy.15,22